Oct 10, 2001
dear dr. boyle. i hear people saying that hiv is now a chronic disease.it has been stated by my dr that this is true.he says i can live a full and normal life. well i have been hearing that the drug cocktails only work for about 15 to 10 years. im 46 years old. does this mean that i will be dead when im 56 or 61 years old? im going to start med this week . the med is viracept and combivar. im scared to death on the side effects. my viral load was 26,000 in july of 2001 , and my t-cells were 435 in july as well in 2001. he told me the right way was to wait or to start. how many t-cells does the virus kills per year? does the t-cells come back up after the meds kick in? will i be dead in 15 years even if i take the meds religiously? what are the most common side effects from people on combivar and viracept? im worried about fatigue or nausea. dr i work for american airlines as a baggage handler is this good to keep my exsersise in compliance. i also work out at home every day.
| Response from Dr. Boyle
I understand your concerns, however, the data that currently exists indicates that the current regimens, if they suppress the virus to <50 copies/mL and are taken religiously, may last for 10 to 15 years or longer. During that time, new drugs and treatments will be developed. These will undoubtedly lead to further progress in the fight against HIV and extension of life. So, I think you should remain optimistic and keep yourself as healthy as you can, including using antiretrovirals when appropriate, as I believe the best is yet to come and you want to make sure you're in good shape when we get there. Your current CD4 and viral load do not indicate any urgency with starting therapy and are both better than the DHHS guideline recommendations for starting therapy; however, if you feel you are ready, you want to start therapy and you are prepared to commit to taking virtually every dose, than I think it is reasonable to start. To answer your other questions: (1) CD4 cells generally fall about 50-100 per year (but that is highly variable and can be much more rapid in some patients at certain times), (2) CD4 cells generally rise on antiretroviral therapy but in some patients (for example, older patients) this may not be as impressive as in others, (3) The main side effects of combivir (AZT + 3TC) are fatigue, nausea, vomiting and anemia and the main side effect of Viracept (nelfinavir) is diarrhea. Since you are working and are concerned regarding problems with side effects, you should know that there are simpler, more potent regimens, with fewer side effects, and I'd suggest that you review this site and discuss this with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are Side Effects Aids Cocktail?
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Itchy Rash After Performing Oral Sex Sign Of HIV AIDS
- Sore On Penis After Anal Sex Worried I Have HIV
- Sore Throat After Kissing Stripper Worried I Have HIV
- White Tongue After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.